Minnesota, 2026Drought in Minnesota, January 1 to 31, 2026
January 1 to 31, 2026 · NWS DLH · 4 events in 4 counties and zones
D2 Severe Drought conditions persisted across parts of northeastern Minnesota during the month of January. No changes in the drought status occurred over the course of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of northeastern Minnesota during the month of January. No changes in the drought status occurred over the course of the month. Precipitation for the month was around 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:48 PM CST, 12 minutes earlier. Its key messages:
- Dangerously cold wind chills as low as 30 to 40 degrees below zero are expected this morning across the Northland portions of northeast Minnesota.
- Strong northwest winds will gust up to 45 mph through tonight along the North Shore, particularly in southern Cook County where a Wind Advisory is in effect.
- Light snow showers and flurries will move through the region again on New Years Day morning with total accumulations generally under one inch.
Area forecast discussion, Dec 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1148 PM CST Wed Dec 31 2025
.KEY MESSAGES...
- Dangerously cold wind chills as low as 30 to 40 degrees below
zero are expected this morning across the Northland portions
of northeast Minnesota.
- Strong northwest winds will gust up to 45 mph
through tonight along the North Shore, particularly in
southern Cook County where a Wind Advisory is in effect.
- Light snow showers and flurries will move through the region
again on New Years Day morning with total accumulations
generally under one inch.
&&
.DISCUSSION...
Issued at 224 PM CST Wed Dec 31 2025
A cold air mass is currently sinking south into the Northland,
leading to rapidly falling temperatures this afternoon. Strong
northwest winds are accompanying this cold air advection, with
particularly strong gusts expected along the North Shore.
Increasing winds are being driven by a tightening pressure
gradient between a low pressure system over Canada and high
pressure building into the Northern Plains. In southern Cook
County, winds may reach 45 mph due to the cold air rushing down
the local terrain. A Wind Advisory remains in effect for this
area through tonight.
As we move into New Years Eve festivities, the combination of
arctic air and persistent winds will create dangerously cold
conditions. Wind chill values are expected to drop as low as 35
to 40 degrees below zero across northern Minnesota and the
Arrowhead region. Cold Weather Advisories are in effect for our
northern counties and the Arrowhead. It is vital that those
celebrating outdoors wear appropriate layered clothing and
ensure that everyone has a safe plan to get home, as frostbite
can occur on exposed skin in as little as 10 minutes under these
conditions.
The current round of light snow is exiting the region this
afternoon, though lake effect snow showers will persist along
the South Shore of Lake Superior into late this evening.
Additional snow accumulations in the snow belts of northern
Wisconsin will be less than an inch, while most other areas
remain dry tonight. On New Years Day morning, a quick-moving
clipper system will bring another shot of light snow to the
Northland. While forcing is relatively weak, a dusting to an
inch of accumulation is possible through Thursday afternoon
before the system exits.
High pressure will briefly take hold on Friday, providing a
break in the active weather and keeping the area precipitation-
free. However, the region remains in a northwest flow pattern,
which will keep a train of clipper systems moving through into
the weekend. Another round of light snow is expected Friday
night into Saturday with minimal accumulation. Looking further
ahead, a more robust warming trend begins early next week as a
stronger weather system approaches, potentially bringing heavier
precipitation to the region by Monday or Tuesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1148 PM CST Wed Dec 31 2025
Main concern for this forecast period is light snow and
flurries which will propagate southeastward over the region
today. Visibility will drop to MVFR and IFR in snow. BRD has the
best chance of seeing IFR visibility this morning and HYR is a
close second. Will need to watch upstream observations early
this morning to determine whether the lighter snow intensities
will produce IFR visibility which may affect HIB and DLH. MVFR
ceilings will arrive with the light snow. The clouds should
stubbornly hold on through late afternoon into the evening
before scattering out. Forecast models notoriously struggle with
clearing clouds made of ice particles in the winter so leaning
a bit more pessimistic than straight model guidance would
suggest.
&&
.MARINE...
Issued at 224 PM CST Wed Dec 31 2025
A Gale Warning is in effect for the North Shore from Silver Bay
to Grand Portage through Thursday morning for northwest gusts
up to 45 knots from cold air rushing down terrain along the
North Shore tonight. Elsewhere, Small Craft Advisories are in
effect for northwest winds of 15 to 25 knots and gusts to 30
knots. Waves will generally range from 1 to 4 feet, with higher
waves up to 6 feet in the Outer Apostle Islands. Heavy freezing
spray is possible this evening with the greatest wind gusts
along the North Shore and around the Apostle Islands.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Cold Weather Advisory until 10 AM CST Thursday for MNZ010>012-
019>021.
Wind Advisory until 6 AM CST Thursday for MNZ021.
WI...None.
MARINE...Small Craft Advisory until 10 AM CST Thursday for LSZ121-
143>148.
Gale Warning until 10 AM CST Thursday for LSZ140>142.
Cold Weather Advisory until 10 AM CST Thursday for LSZ142.
Small Craft Advisory until 4 AM CST Friday for LSZ150.
&&
DISCUSSION...KML
AVIATION...Huyck
MARINE...KMLHazardous weather outlook, Dec 31, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
132 PM CST Wed Dec 31 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
132 PM CST Wed Dec 31 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Temperatures dip into the teens below zero tonight into Thursday
morning with wind chill values of 20 to 40 below zero. Frostbite
can develop on exposed skin in as little as 10 to 30 minutes at
those values. A Cold Weather Advisory is in effect for the
Borderlands and Minnesota Arrowhead.
Gusty northwest winds gusting to 50 mph are expected through
tonight in southern Cook County. A Wind Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Cold temperatures last into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-011945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
132 PM CST Wed Dec 31 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Northwest winds gust 25 to 35 knots into early Thursday morning
along the North Shore. Small Craft Advisories and Gale Warnings
are in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong west to northwest winds with gusts in excess of 20 to 25
knots are possible through the day Thursday and Friday.
Additional small craft advisories may be needed.
NLy
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Southern St. Louis / Carlton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
D2 Severe Drought persisted in January across all of Carlton County and roughly the southern half of southern St. Louis County. No changes in drought category were observed over the month. Precipitation for the month was around 0.10 to 0.30 inches below normal in this area with the dry pattern extending back into the summer months.
Drought, Pine
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Pine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
D2 Severe Drought covered the northern 2/3rds of the county during the month of January. No changes in drought category were observed over the course of the month. Precipitation for the month was 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.
Drought, Northern Aitkin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the southeastern quarter of northern Aitkin County during the month of January. No changes in drought category were observed over the course of the month. Precipitation for the month was around 0.25 inches below normal in this area with the dry pattern extending back into the summer months.
Drought, Southern Aitkin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the eastern quarter of southern Aitkin County during the month of January. No changes in drought category were observed over the course of the month. Precipitation for the month was 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 1, 20261 death · 2 injured · 1 event
- Cold in Alabama, January 1, 20261 death · 1 event
- Winter Weather in Pennsylvania, January 1, 202639 events
- Heavy Snow and Winter Weather in West Virginia, January 1, 202631 events
- Coastal Flood and High Surf in California, January 1 to 5, 202626 events
- Drought in Georgia, January 1 to 31, 202623 events
- Drought in Missouri, January 1 to 31, 202623 events
- Drought in Texas, January 1 to 31, 202622 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 1, 202622 events
- Drought in Texas, January 1 to 31, 202621 events
- Drought in Maine, January 1 to 30, 202618 events
- Drought in Florida, January 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310890, 1310891, 1310892, 1310893.